Alert archive / North Carolina / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 69, NWS Raleigh, NC

June 2, 2002Randolph County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Jun 2, 2002, 5:00 PM EDT for Randolph County, North Carolina. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 2, 2002, 5:00 PM EDT (21:00 UTC)
Expired
Jun 2, 2002, 5:30 PM EDT
In force
30 min
Issued by
NWS Raleigh, NC
Area
Whole counties

County Randolph County, NC

The radar

The Raleigh/Durham radar (KRAX), 119 km from the middle of the area, began a volume at 21:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.0 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2002-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1151 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2002-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 177 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1151 J/kg
Mixed-layer CIN
-139 J/kg
Mixed-layer LCL
1137 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
177 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

007 
WUUS52 KRAH 022100
SVRRAH
NCC151-022130-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
459 PM EDT SUN JUN 2 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RANDOLPH COUNTY IN NORTH CAROLINA

* UNTIL 530 PM EDT

* AT 459 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES NORTHWEST OF RANDLEMAN...MOVING
  SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   RANDLEMAN AT 510 PM EDT
   ASHEBORO AT 525 PM EDT

HAIL UP TO ONE INCH IN DIAMETER IS EXPECTED FROM THIS STORM. IF YOU 
ARE IN THE STORMS PATH...SEEK SHELTER INDOORS IMMEDIATELY

$$

GIH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 2:50 PM EDT, 2 hours 10 minutes earlier.

Area forecast discussion, Jun 2, 2:50 PM EDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
250 PM EDT SUN JUN 02 2002

.SHORT TERM...
ASSERTIVE COLD FRONT MOVING SOUTH THROUGH CENTRAL VA THIS AFTN.
CONVECTION FIRING ACROSS E TN/KY AND SW VA DEVELOPING IN W UPSLOPE
FLOW AND CONVERGENCE AHEAD OF COLD FRONT. THIS CONVECTION WILL
AFFECT OUR NW ZONES THIS AFTERNOON/EVENING. JUST A FEW SHOWERS HAVE
DEVELOPED ALONG THE COLD FRONT IN THE CHESAPEAKE BAY AREA. FEEL THAT
ACTIVITY ALONG FRONT WILL INCREASE MARKEDLY AS APPROACHES MORE
UNSTABLE AIRMASS IN NC. WILL PLAN ON 50 POPS NW AND 30 POPS SE FOR
EVENING THUNDERSTORMS.

MODELS CONTINUE TO PLOW COLD FRONT SOUTH THROUGH NC TONIGHT AND INTO
GA/SC AREA. STILL FEEL THAT THIS MAY BE TOO AGGRESSIVE BUT IT IS
HARD TO ARGUE WITH FRONTAL MOTION TODAY. EXPECT COOLER AIR TO EASILY
REACH THE NORTHERN HALF OF CWA EARLY MONDAY WITH LESS COOLING ACROSS
THE SOUTH. HIGHS 85 TO 90 NORTH AND NEAR 90 SOUTH. CANT RULE OUT A
THUNDERSTORM IN THE SOUTH BUT RIDGING OVER AREA SHOULD KEEP IT TO A
MINIMUM.

RETURN TO VERY WARM AND HUMID CONDITIONS ON TUESDAY AND WEDNESDAY AS
LOW LEVEL FLOW BECOMES MORE SOUTHERLY. THREAT OF AFTERNOON/EVENING
CONVECTION INCREASES AS WELL. -JB

.EXTENDED...
CANADIAN/NOGAPS/UKMET/ECMWF STALL SOUTHERN STREAM SYSTEM OVER BAJA,
WITH A PROGRESSIVE NORTHERN STREAM SYSTEM MOVING THROUGH THE
NORTHEAST. GFS/AVN LONER WITH CLOSED 500H ANOMALY LOW OVER THE
APPALACHIANS.  WILL DISCARD GFS AND GO WITH THE MAJORITY. BEST
CHANCE OF RAIN DURING THE WEEK WILL OCCUR AS CWA CATCHES TAIL END OF
NORTHERN STREAM UPPER TROUGH AND SURFACE FROPA ANYWHERE FROM
THURSDAY EVENING (EARLIEST) TO FRIDAY (LATEST, AND MOST PROBABLE
GIVEN MEDIUM RANGE MODELS TENDENCY TO SLOW FRONTS DOWN THIS TIME OF
YEAR).  COOLER TEMPERATURES WITH DEAMPLIFICATION OF RIDGE OVER THE
SOUTHEAST AND INCREASE IN CLOUDS WITH APPROACHING SURFACE BOUNDARY.
WILL THAT IN MIND WILL HAVE CHANCE OF AFTERNOON SHOWERS AND
THUNDERSTORMS BOTH DAYS WITH HIGHS IN THE MID 80S.  FOR SATURDAY AND
SUNDAY DRY BEHIND THE SYSTEM WITH CLIMATOLOGY PREFERRED.  -CBL

.RDU...NONE.

BLAES/CBL

In the hours before

Local storm report, Jun 2, 11:00 AM EDT, 6 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
1100 AM EDT SUN JUN 2 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0600 PM    ASHEBORO                  NC   WIND DAMAGE
06/01/02   RANDOLPH                       SEVERAL TREES AND POWER
                                          LINES DOWN. ALSO NUMEROUS
                                          TREES DOWN OUTSIDE THE CITY
                                          LIMITS

RA

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 4:32 PM EDTSevere Thunderstorm WarningRAHDavidson43 min
Jun 2, 5:31 PM EDTSevere Thunderstorm WarningRAHChatham, Randolph44 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.